Heavy Snow, Charlevoix
- When
- March 6, 8:00 PM EST to March 7, 4:00 AM EST
- Where
- Charlevoix forecast zone
- Reported by
- Law Enforcement
A clipper system brought snow to the region. Lake Michigan enhanced the snowfall, both ahead of the system (with west-southwest winds), and behind (with northwest winds).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A clipper system brought snow to the region. Lake Michigan enhanced the snowfall, both ahead of the system (with west-southwest winds), and behind (with northwest winds). In both wind regimes, wind speeds were light, keeping the heavier snow fairly close to the coastline. Suttons Bay picked up 7 inches of snow, while Charlevoix and Central Lake both had around 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 6, 6:45 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
645 PM EST TUE MAR 6 2007
.AVIATION...QUICK MOVING LOW PRESSURE SYSTEM ALOFT EXPECTED TO MOVE
THROUGH THE STATE TONIGHT WITH THE BIGGEST IMPACT ON AVIATION IN
TERMS OF SNOWFALL/VSBYS/CEILINGS LASTING UNTIL 07Z. MVFR TO
OCCASIONALLY IFR CEILINGS AND VISIBILITIES EXPECTED THROUGH THE
EVENING HOURS...WITH HEAVIEST SNOW/LOWEST VISIBILITIES ANTICIPATED
TO IMPACT THE TVC TAF SITE. IMPROVING CONDITIONS FOLLOW OVERNIGHT
THROUGH WEDNESDAY WITH PRIMARILY MVFR CEILINGS PREVAILING AND LIGHT
LAKE EFFECT SNOW SHOWERS AGAIN IMPACTING THE TVC TAF SITE THROUGH
THE MORNING. WINDS UNDER 10 KNOTS EXPECTED AT PLN/TVC/APN TONIGHT
VEERING TO NORTHWEST 10 TO 15 KNOTS ON WEDNESDAY.
ADAM
&&
.DISCUSSION...ISSUED AT 315 PM. FORECAST ISSUES TONIGHT OBVIOUSLY
CENTER ON SNOWFALL AMOUNTS AND HEADLINES ASSOCIATED WITH CLIPPER
DROPPING ESEWD INTO THE LOWER GREAT LAKES. A COMPLEX SCENARIO
EVOLVING...WITH AMPLE SYNOPTIC SUPPORT/LIFT...SOMEWHAT LIMITED
LARGE-SCALE MOISTURE...AND POSSIBLE LAKE CONTRIBUTIONS.
NAM/GFS ARE IN EXCELLENT AGREEMENT THAT BROAD SYNOPTIC LIFT WILL
OVERSPREAD REGION EARLY TONIGHT...AS 5H WAVE DROPS SE IN THE FLOW
AND BROAD/WEAK ISENTROPIC ASCENT (285-290K) OVERSPREADS THE REGION. A
NICE REGION OF MID LEVEL QG SUPPORT AND UPPER DIVERGENCE ARE ALSO
PRESENT EARLY THIS EVENING. MODELS HAVE SHIFTED BEST MID LEVEL FGEN
FARTHER SOUTH. IN ADDITION...MID LEVEL MIXING RATIOS NOT GREAT...
WITH ONLY 1 TO 1.5 GM/KM IN THE 700-750 MB LAYER. SO...IN SPITE OF A
DECENT PERIOD OF LIFT...MOISTURE AND LIFT ARE NOT OVERWHELMING.
MODELS SUPPORT THIS...AND HAVE BACKED OFF ON OVERALL QPF WITH
SYSTEM. EXPECTED QPF AND 18:1 SNOW TO LIQUID RATIOS SUGGESTS AN INCH
OR SO IN ERN UPPER...WITH A GENERAL 1-3 INCHES NRN LOWER.
THE WILD CARD WITH THIS EVENT IS LAKE ENHANCEMENT. 12 KM NAM OUTPUT
SHOWS A VERY INTERESTING CONVERGENT ZONE DEVELOPING OVER LAKE
MICHIGAN AND MOVING INTO NW LOWER -- VICINITY OF MANISTEE/FRANKFORT
-- NEXT SEVERAL HOURS. THIS...COUPLED WITH IDEAL 8H TEMPS NEAR
-15C...8H-7H RH >80%...INVERSIONS NEAR 4.5 KFT...AND MODEST
CROSS-HAIR SIGNATURE...WILL LIKELY SUPPORT A PERIOD OF ENHANCED
SNOWFALL THIS EVENING. EXPECT 3 TO 5 INCHES - LOCALLY GREATER -
ACROSS LELAND...GRAND TRAVERSE...BENZIE...MANISTEE..AND WEXFORD
COUNTIES. HAVE THEREFORE OPTED TO KEEP ADVISORY GOING FOR THESE
COUNTIES TONIGHT...AND DROP THEM FOR THE REMAINDER OF NRN LOWER.
WEAK AND POORLY ORGANIZED BOUNDARY LAYER WINDS THIS EVENING MAKE
THIS A PARTICULARLY TOUGH FORECAST. IF CONVERGENT ZONE IS MORE
TRANSIENT...LESS SNOW MAY RESULT. HOWEVER... IF FEATURE PERSISTS -
PERHAPS WITH AN EMBEDDED LAKE VORTEX - AMOUNTS COULD BE GREATER.
SMITH
WEDNESDAY...LOW/MID LEVEL MOISTURE PEELS AWAYS FROM THE AREA TO THE
EAST ON WEDNESDAY AS NORTHERN PLAINS RIDGING TRIES TO TURN FLOW MORE
ANTICYCLONIC. IT MAY TAKE A WHILE FOR ANY LAKE EFFECT TO GET
ORGANIZED DUE TO INITIAL SUBSIDENCE BEHIND CLIPPER SYSTEM AND
DIURNAL INFLUENCES ASSOCIATED WITH HIGH MARCH SUN ANGLE. H10-H8
FLOW REMAINS WEAK /ARND 10 KTS/ BUT INVERSION HEIGHTS ARE A
RESPECTABLE 5-6K. SO LIGHT LAKE EFFECT SNOWSHOWERS IN N/NW FLOW
AREAS WITH ACCUM/S GENERALLY LESS THAN ONE INCH.
WEDNESDAY NIGHT/THURSDAY...LIGHT LES WILL BE WINDING DOWN WEDNESDAY
EVENING BUT MODELS BRING INCREASING H8-H6 MOISTURE INTO THE AREA
AFTER 06Z ASSOCIATED WITH BACKDOOR COLD FRONT PUSHING OUT OF ONTARIO
AND TOWARD NORTHERN MICHIGAN. WILL HAVE TO KEEP AN EYE ON OVERNIGHT
LOWS OVER EASTERN UPPER...AS COLD DRAINAGE FLOW OUT OF ONTARIO WILL
HELP TO PUSH FRONT FURTHER WEST OVERNIGHT /BELOW ZERO EASTERN
UPPER?/. ONE LAST COLD DAY ON THURSDAY WITH LIGHT SNOW POSSIBLE
INVOF FRONT WHERE SURFACE CONVERGENCE WILL BE MAXIMIZED. CROSS
SECTIONS SHOW FAVORABLE DENDRITIC GROWTH PARAMETERS WITH DEEP
MOISTURE BETWEEN -12 AND -18 DEGC AND AT LEAST WEAK OMEGA BETWEEN
H8-H6. THIS COULD PLAY OUT INTO A FLURRY SCENARIO WITH MOISTURE BUT
LIMITED FORCING. WITH UNCERTAINTY IN THE FORECAST...I WILL
INTRODUCE 30 POPS INTO THE FORECAST AND LET LATER SHIFTS EVALUATE
FURTHER WITH NEXT MODEL RUNS.
FRIDAY/SATURDAY...WEAK SURFACE TROF SLIDES ACROSS THE GREAT LAKES
LATER FRIDAY AND FRIDAY NIGHT. DEEPER MOISTURE WILL WORK INTO THE
AREA FRIDAY AFTERNOON...AND CLOUDS WILL THICKEN UP ACROSS THE AREA.
ACTUAL TROF AXIS WILL WORK THROUGH THE AREA FRIDAY NIGHT...WHICH
WILL ALSO BE WHEN THE BEST CHANCE OF PCPN WILL OCCUR. MODELS HAVE
TRENDED COLDER OVER THE PAST FEW RUNS AND NOW SHOW GENERALLY A LIGHT
SNOW EVENT FOR THE AREA. STILL THE POSSIBILITY OF MIXED PCPN SOUTH
OF M-72. THIS DOES NOT LOOK LIKE A BIG QPF EVENT...SO ONLY LIGHT
SNOW ACCUM/S EXPECT ATTM.
NO COLD AIR BEHIND THE TROF...AS MILDER PACIFIC FLOW WILL DOMINATE
FOR THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL PUSH TEMPERATURES
TO ABOVE NORMAL READINGS AND BEGIN SEVERAL DAYS OF MELTING ACROSS
THE AREA. A MOISTURE STARVED CLIPPER SYSTEM MAY BRING LIGHT
RAIN/SNOW FOR SUNDAY NIGHT AND MONDAY...BUT OTHERWISE DRY.
JK
&&
.APX WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY...TONIGHT...MIZ020-025-026-031-032.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EST TUE MAR 6 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-071000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 405 PM EST TUE MAR 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR. .DAY ONE...TONIGHT SNOW WILL OVERSPREAD THE OUTLOOK AREA TONIGHT. ACCUMULATING SNOW WILL OCCUR...ESPECIALLY ACROSS PARTS OF NORTHWEST LOWER MICHIGAN. SEE ONGOING ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN GAYLORD. SMITH
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19461, 19462, 19463.